Alert archive / Colorado / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 29, NWS Denver/Boulder, CO

May 31, 2006Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 31, 2006, 3:16 PM MDT for Weld County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2006, 3:16 PM MDT (21:16 UTC)
Expired
May 31, 2006, 4:15 PM MDT
In force
59 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 69 km from the middle of the area, began a volume at 21:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 3:59 PM MDTTORNADO6 Nw Buckingham, COSMALL AND SHORT LIVED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 31, 1:35 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 312116
SVRBOU
COC123-312215-
/O.NEW.KBOU.SV.W.0029.060531T2116Z-060531T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
316 PM MDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 415 PM MDT

* AT 316 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR GROVER...OR ABOUT 34 MILES SOUTHEAST OF
  CHEYENNE...MOVING EAST AT 30 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO PAWNEE
  BUTTES...NEW RAYMER...KEOTA...HEREFORD AND GROVER.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4098 10435 4078 10436 4055 10372 4099 10365

$$

BARJENBRUCH
2 follow-up statements
000 
WWUS55 KBOU 312147
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
347 PM MDT WED MAY 31 2006

COC123-312215-
/O.CON.KBOU.SV.W.0029.000000T0000Z-060531T2215Z/
WELD CO-
347 PM MDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHEASTERN WELD COUNTY...

AT 347 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES NORTH OF KEOTA...OR ABOUT 36 MILES NORTHWEST OF FORT
MORGAN...MOVING SOUTHEAST AT 35 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PAWNEE BUTTES...NEW RAYMER AND KEOTA.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4095 10415 4068 10421 4053 10373 4079 10359

$$

BARJENBRUCH
000 
WWUS55 KBOU 312219
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
418 PM MDT WED MAY 31 2006

COC123-312228-
/O.EXP.KBOU.SV.W.0029.000000T0000Z-060531T2215Z/
WELD CO-
418 PM MDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WELD COUNTY
EXPIRED AT 415 PM MDT...

THIS HAS BEEN REPLACED BY A TORNADO WARNING FOR EAST CENTRAL
WELD COUNTY.

LAT...LON 4095 10415 4068 10421 4053 10373 4079 10359

$$

BARJENBRUCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:43 PM MDT, 33 minutes earlier.

Area forecast discussion, May 31, 2:43 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
243 PM MDT WED MAY 31 2006

.SHORT TERM DISCUSSION...FOR THE REST OF THIS AFTN AND EVENING...THE
TAIL END OF AN UPPER TROF AXIS ASSOCIATED WITH A SHORT WAVE MOVING
INTO WRN SOUTH DAKOTA...WILL MAKES ITS WAY THROUGH THE NERN PLAINS.
THE NAM/GFS BOTH THOSE UPWARD QG OMEGA AT ALL LEVELS THROUGH 06Z
BEFORE SUBSIDENCE DVLPS.  THE GFS IS SLOER THAN THE NAM.  IN ANY
EVENT...THE STORMS WILL BE AIDED BY SOME WEAK DYNAMICS AS WELL.  THE
INTERACTIVE SOUNDINGS YIELDED CAPES IN THE 1000-1500 J/KG WITH
SUFFICIENT SHEAR TO PRODUCE LARGE HAIL AND ISOLD TORNADOES.  SHOULD
SEE STORMS ALONG THE NRN BDR TRACK TO SOUTHEAST ONCE THE MID AND
UPPER LEVEL WINDS BECOME MORE NWLY.  PCPN OVER PARTS OF THE ERN
PLAINNS MAY HANG ON PAST MIDNIGHT...SO WILL KEEP SLGT CHC THERE
LATE.  FOR TUESDAY...UPPER RDG WILL BE OVER COLORADO WITH ENUF MSTR
TRAPPED UNDER THE RIDGE TO WARRANT SLGT CHC OF THUNDERSTORMS.  WILL
HEDGE THINGS MORE TOWARDS THE SRN HALF OF THE CWFA.  INTERACTIVE
SOUDING SHOW CAPES AROUND 1000 J/KG WITH ANOTHER DENVER CYCLONE
PRESENT.  COVERAGE OF STORMS HOWEVER WILL BE LOWER AND THIS ALREADY
REFLECTED IN THE GRIDS.  NO BIG CHANGES TO THE TEMPERATURE ATTM.

.LONG TERM DISCUSSION...THU NGT-SAT...AN UPR RDG WILL BUILD OVER
THE CNTRL RCKYS THRU PRD.  THE SUBSIDENCE WILL STABILIZE THE AIR
MASS.  HWVR WILL KEEP A SLGT CHC OF TSTMS IN MTNS AND PALMER DVD
TO S AND SW OF METRO DEN ON THU EVE DUE TO LINGERING INSTABILITY
OVR THE HIR TRRN.  WITH GUD WRMG ALF TEMPS WILL CONT TO INCREASE
EACH DAY WITH MAX TEMPS WRMG TO NR A RECORD AT DEN ON SAT.  WILL
GENLY GO A SMIDGEN WARMER THAN MOS TEMP GDNC VALUES.

IN EXTENDED PRD...SUN-WED...MDLS MAINTAIN UPR RDG OVR CNTRL RCKYS
THRU PRD.  AMS WILL BE GENLY WARM...DRY AND STBL...ALTHO DEEP LYR
MEAN CIRC INDICATES SUM EARLY MONSOONAL MSTR FM MEX WRAPPING ARND
UPR LO BY THE MIDDLE OF NEXT WK.  WILL TAKE A WAIT AND SEE APPRCH
TO THIS PSBL DVLPMNT AND NOT ADD ANY PCPN TO CURRENT FCST ATTM.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/GARD...WFO BOULDER
Hazardous weather outlook, May 31, 10:40 AM MDT, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1040 AM MDT WED MAY 31 2006

COZ030>051-011200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1040 AM MDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG
THE FRONT RANGE AND ADJACENT PLAINS THIS AFTERNOON AND EARLY
EVENING.  SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL THE
MAIN THREAT.  ENOUGH SHEAR WILL BE PRESENT IN THE ATMOSPHERE FOR AN
ISOLATED TORNADO OR TWO AS WELL.

ABUNDANT MOISTURE MOVED INTO AREAS ALONG AND EAST OF THE FRONT RANGE
DURING THE NIGHT. LINGERING CLOUDINESS IN THE MORNING WILL DELAY
SOLAR HEATING SOMEWHAT IN THESE AREAS...HOWEVER THE MOUNTAINS WILL
SEE ENOUGH SUNSHINE DURING THE MORNING HOURS TO BEGIN GENERATING
THUNDERSTORMS BY THE NOON HOUR.  THESE STORMS WILL THEN DRIFT OFF TO
THE EAST THROUGHOUT THE AFTERNOON AND EVENING.

THE BEST POTENTIAL FOR SEVERE WEATHER WILL EXIST EAST AND SOUTH OF
THE DENVER METRO AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS MAINLY ALONG AND NEAR THE EASTERN SLOPES OF THE
MOUNTAINS ON THURSDAY AND FRIDAY.  A FEW OF THE STORMS MAY SPREAD
OVER THE PLAINS ON THURSDAY.

NO THUNDERSTORMS ARE EXPECTED OVER THE WEEKEND AND THROUGH EARLY
NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM THIS AFTERNOON.

COOPER/GARD...WFO BOULDER

In the hours before

Local storm report, May 31, 3:15 PM MDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
315 PM MDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             4 NW GROVER             40.90N 104.28W
05/31/2006  E1.00 INCH       WELD               CO   TRAINED SPOTTER

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:12 PM MDTSevere Thunderstorm WarningBOUElbert48 min
May 31, 2:04 PM MDTTornado WarningBOUArapahoe26 min
May 31, 2:19 PM MDTSevere Thunderstorm WarningBOUWeld56 min
May 31, 2:44 PM MDTSevere Thunderstorm WarningBOULogan31 min
May 31, 2:50 PM MDTSevere Thunderstorm WarningBOUArapahoe, Elbert55 min
May 31, 3:46 PM MDTSevere Thunderstorm WarningBOUElbert, Lincoln59 min
May 31, 4:02 PM MDTTornado WarningBOUWeld28 min
May 31, 4:36 PM MDTSevere Thunderstorm WarningBOULincoln24 min
May 31, 5:17 PM MDTSevere Thunderstorm WarningBOUMorgan28 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.